Missouri, 2002

Winter Storm in Missouri, December 24, 2002

December 24, 2002 · NWS LSX · 15 events in 15 counties and zones

A Christmas Eve snowstorm his parts of Central and East Central Missouri. Snowfall amounts across the region ranged from 4 to 8 inches.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A Christmas Eve snowstorm his parts of Central and East Central Missouri. Snowfall amounts across the region ranged from 4 to 8 inches. While area children loved the Christmas snow, area adults had to deal with difficult travel conditions through Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 24, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 24, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CST TUE DEC 24 2002

MAIN CHALLENGE DEALS WITH DETAILING SNOW TIMING AND AMOUNTS WITH DEF
ZONE TODAY.

HAVE SOME CONFIDENCE WITH THIS FORECAST GIVEN DECENT AGREEMENT WITH
MODEL FIELDS.  REFER THE GFS SLIGHTLY BETTER FOR THIS PACKAGE GIVEN
ITS BETTER INITIALIZATION...AND ITS 06Z VERIFICATION OF QPF/OMEGA
OVER SRN PLAINS AND LWR MS VALLEY.  OVERALL...WILL ONLY NEED TO
TWEAK THE SNOW AMOUNTS FROM WHAT WAS ISSUED IN THE EVENING UPDATE
AND WONT CHANGE GOING WARNINGS AND ADVISORIES. SWATH OF 5 TO 11
INCHES OF SNOW OCCURRED YESTERDAY EVENING OVER CRAWFORD...
WASHINGTON...ST FRANCOIS AND STE GENEVIEVE COUNTIES.

AFTER A BRIEF REST AROUND MIDNIGHT...SRN COUNTIES STARTING TO SEE
SNOW DEVELOP AGAIN THANKS TO A BAND OF MID-LEVEL FRONTOGENESIS
DEPICTED ON RUC.  RADAR MOSAIC ALSO SHOWING OUR SECOND ROUND OF SNOW
CURRENTLY TAKING SHAPE OVER SWRN MISSOURI.  MODELS DO SHOW DECENT
LARGE SCALE ASCENT ACROSS AREA TODAY IN AREA OF Q-VECTOR CONVERGECE.
AREA OF MID LEVEL CONVERGENCE WILL MOVE ACROSS NRN AND CNTRL PART OF
CWA LATER THIS MORNING/AFTERNOON...WITH PERSISTENT AREA OF
FRONTOGENTICAL FORCING ACROSS SRN AND ERN PARTS OF CWA.  MODEL QPFS
ARE NEAR OR EXCEED 1/2 INCH OF LIQUID OVER THE SERN HALF OF
CWA...THOUGH ETA AND NGM TOTALS LOOK TOO HIGH.  THINK THAT THIS WILL
AMOUNT TO AREA OF 3-6 INCHES OF ADDITIONAL ACCUMULATION IN AREAS
ALONG AND SOUTHEAST OF A CUBA TO ST CHARLES TO CARLINVILLE LINE.
FORCING QUICKLY SHIFTS EWD THIS EVENING...SO CURRENT DIMINISHING
TREND STILLS LOOKS GOOD.

WILL USE A BLEND OF FWC/MAV TEMP GUIDANCE FOR HIGHS TODAY AND
TOMORROW.  WILL LEAN TOWARD COLDER MAV TEMPS TONIGHT AND GO BELOW
GUIDANCE OVER SNOW COVER AREAS CHRISTMAS NIGHT WITH LIGHTER WINDS
AND CLEAR SKIES.

GOING EXTENDED FORECAST LOOKS REASONABLE AFTER LOOK AT LATEST MEDIUM
RANGE MODELS.  ANY WARMUP WILL BE HELD DOWN INITIALLY BY SNOW
COVER.  WHILE BEST CHANCE OF PRECIPITATON WILL WAIT UNTIL
MONDAY...WIL OPT TO LEAVE CHANCE ON SUNDAY ALONE FOR NOW.

.STL...WNTR STRM WRNG FOR MOST OF SE AND S CNTRL MO/METRO EAST AND
                      SOUTH
       WNTR WX ADVSRY FOR RMNDR OF METRO AREA INCLUDING STL CITY
                      AND CNTRL MO S OF MO RVR
BRITT
Hazardous weather outlook, Dec 23, 11:20 AM CST, 16 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-241800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 AM CST MON DEC 23 2002

THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS NOW IN EFFECT FOR SOUTHEAST MISSOURI AND
PARTS OF SOUTHERN ILLINOIS FOR TONIGHT.  A COLD RAIN WILL DEVELOP
OVER THIS AREA THIS AFTERNOON...AND TURN INTO HEAVY SNOW TONIGHT.

FURTHER NORTH...FROM EAST CENTRAL MISSOURI INTO SOUTHWEST
ILLINOIS...A WINTER STORM WATCH REMAINS IN EFFECT FOR TONIGHT.
THIS WATCH DOES INCLUDE THE ST. LOUIS METRO AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE MAJOR WINTER STORM THAT MOVES INTO THE AREA TONIGHT WILL
CONTINUE INTO TUESDAY.  BY THE TIME THE STORM WINDS DOWN LATE
TUESDAY...SNOW ACCUMULATIONS OF UP TO 12 INCHES ARE EXPECTED FROM
SOUTHEAST MISSOURI INTO SOUTHERN SECTIONS OF ILLINOIS.
ACCUMULATIONS WILL TAPER OFF AS YOU HEAD NORTH...WITH ACCUMULATIONS
OF LESS THAN AN INCH ALONG A MEXICO...BOWLING GREEN... PITTSFIELD
LINE.

PERSONS TRAVELING OR PLANNING OTHER ACTIVITIES TONIGHT AND TUESDAY
SHOULD KEEP TUNED FOR THE LATEST FORECASTS AND UPDATES ON THIS
WINTER STORM SYSTEM.  FOR THE LATEST INFORMATION ON THIS WINTER
STORM...SEE THE LATEST WINTER WEATHER MESSAGE...STLWSWSTL (WWUS43
KLSX).

AFTER TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Audrain

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Winter Storm, Callaway

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Winter Storm, Cole

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Winter Storm, Gasconade

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Winter Storm, Moniteau

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Winter Storm, St. Charles

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Winter Storm, St. Louis

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
St. Louis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Winter Storm, St. Louis (C)

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
St. Louis (C) forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 24, 4:00 AM CST to 9:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324409, 5324410, 5324411, 5324412, 5324413, 5324414, 5324415, 5324416, 5324417, 5324418, 5324419, 5324508, 5324509, 5324510, 5324511.